Mellaril

Alternative names 
Thioridazine overdose

Definition
This is poisoning from an overdose of thioridazine.

Poisonous Ingredient

     
  • thioridazine

Where Found

     
  • Mellaril

Symptoms

     
  • body as a whole       o dry mouth       o hypothermia (body temperature is lower than normal)       o incoordination       o fever       o tremor       o muscle stiffness       o stiff neck and/or face       o inability to completely empty the bladder       o weakness       o difficulty swallowing       o salivation       o Convulsions       o alteration of menstrual patterns       o muscle spasms  
  • eyes, ears, nose, and throat       o Nasal congestion       o blurred vision       o mouth ulcers (gums, tongue, or throat)       o yellow eyes       o vision color changes ( brown tinge)  
  • skin       o skin discoloration, bluish (changing to a purplish color)-from an allergic reaction  
  • gastrointestinal       o nausea       o Constipation       o loss of appetite  
  • heart and blood vessels       o Low Blood pressure (severe) or High blood pressure       o rapid heartbeat  
  • nervous system       o drowsiness       o coma       o disorientation       o seizures       o dizziness

Home Treatment
Contact Poison Control for appropriate treatment.

Before Calling Emergency
Determine the following information:

     
  • the patient’s age, weight, and condition  
  • name of product (as well as the ingredients and strength if known)  
  • the time it was swallowed  
  • the amount swallowed  
  • if the medication was prescribed for the patient

Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room
Some or all of the following procedures may be performed:

     
  • Induce Vomiting.  
  • Use gastric lavage.  
  • Administer activated charcoal.  
  • Administer a laxative.  
  • Fluid replacement.  
  • Antidote may be given.  
  • Treat the symptoms.

Expectations (prognosis)
Recovery depends on the nature of the damage done by the overdose. Survival past 2 days is usually a good sign.

Johns Hopkins patient information

Last revised: December 3, 2012
by Levon Ter-Markosyan, D.M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.